Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 412, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 20, 2009, 9:40 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2009, 9:40 PM CDT (02:40 UTC)
- Expired
- Sep 20, 2009, 10:08 PM CDT
- In force
- 28 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Brown County, NE, Keya Paha County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 9:45 PM CDT | HAIL 0.25 | 3 Se Johnstown, NE | PEA SIZE HAIL COVERED THE GROUND AND STRIPPED LEAVES OFF OF TREES. LATE REPORT FROM SUNDAY SEPTEMBER 20TH 2009. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 210240 SVRLBF NEC017-103-149-210330- /O.NEW.KLBF.SV.W.0412.090921T0240Z-090921T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 940 PM CDT SUN SEP 20 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF AINSWORTH... SOUTH CENTRAL KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA... NORTHWESTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 1030 PM CDT * AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR JOHNSTOWN...OR 7 MILES WEST OF AINSWORTH... AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AINSWORTH BY 1000 PM CDT... 7 MILES SOUTH OF KELLER PARK STATE RECREATION AREA BY 1015 PM CDT... LONG PINE BY 1020 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4280 9965 4241 9946 4244 10010 4264 10017 TIME...MOT...LOC 0241Z 261DEG 20KT 4254 9999 $$ TLK
2 follow-up statements
000 WWUS53 KLBF 210258 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 958 PM CDT SUN SEP 20 2009 NEC017-103-149-210330- /O.CON.KLBF.SV.W.0412.000000T0000Z-090921T0330Z/ ROCK NE-BROWN NE-KEYA PAHA NE- 958 PM CDT SUN SEP 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTH CENTRAL KEYA PAHA...NORTHERN BROWN AND NORTHWESTERN ROCK COUNTIES... AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 7 MILE MARKER 40...OR NEAR AINSWORTH...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 7 MILE MARKER 40 BY 1010 PM CDT... AINSWORTH AND HIGHWAY 7 MILE MARKER 40 BY 1015 PM CDT... AINSWORTH BY 1020 PM CDT... LONG PINE AND 9 MILES SOUTH OF KELLER PARK STATE RECREATION AREA BY 1030 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4280 9965 4241 9946 4244 10010 4264 10017 TIME...MOT...LOC 0258Z 264DEG 11KT 4253 9994 $$ TLK
000 WWUS53 KLBF 210308 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1008 PM CDT SUN SEP 20 2009 NEC017-103-149-210316- /O.CAN.KLBF.SV.W.0412.000000T0000Z-090921T0330Z/ ROCK NE-BROWN NE-KEYA PAHA NE- 1008 PM CDT SUN SEP 20 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KEYA PAHA... NORTHERN BROWN AND NORTHWESTERN ROCK COUNTIES IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS COLLAPSED AND NO LONG POSES A SEVERE THREAT. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH MIDNIGHT AND CAPABLE OF SMALL HAIL...WIND GUSTS TO 45 MPH AND HEAVY RAINFALL. LAT...LON 4280 9965 4241 9946 4244 10010 4264 10017 TIME...MOT...LOC 0306Z 264DEG 11KT 4253 9991 $$ TLK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:17 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Sep 20, 3:17 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 317 PM CDT SUN SEP 20 2009 .DISCUSSION... NEAR TERM...TONIGHT THROUGH WEDNESDAY...PRECIPITATION FORECAST IS THE MAIN FORECASTING CHALLENGE THROUGH WEDNESDAY AS A SIGNIFICANT COLD FRONT TRACKS INTO THE REGION TONIGHT...FOLLOWED BY THE DEVELOPMENT OF A CUTOFF LOW OVR WRN NEBRASKA LATE TOMORROW. FOR TONIGHT...A COLD FRONT...CURRENTLY DRAPED ALONG THE NEBR/WY BORDER...WILL LIFT EAST...FORCED BY AN UPPER LEVEL TROUGH OF LOW PRESSURE TRAVERSING THE NRN ROCKIES. THIS FRONT WILL ARRIVE AT KLBF AND KVTN BY 03Z THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING WITH A FOCUS EXPECTED ALONG THE DRYLINE FROM KIML TO...KOGA AND MERRIMAN. GOOD INSTABILITY EXISTS ALONG AND EAST OF THIS FEATURE...AS EVIDENCED BY 1500+CAPES...HOWEVER BULK SHEAR REMAINS AT OR BELOW 25KTS IN THE WARM SECTOR. STORMS WILL INITIALLY BE ELEVATED AND SOME GUSTY WINDS WILL BE THE MAIN THREAT WITH TSRAS. STRONG NRLY WINDS WILL DEVELOP BEHIND THE FRONT THIS EVENING...AIDED BY STRONG CAA AND 3HR SURFACE PRESSURE RISES OF 5 TO 10 MB. BASED ON BUFKIT SOUNDINGS AND EFFECTIVE MIXING TO THE H800 LEVEL...YIELDS GUST POTENTIAL OF 40 MPH FOR A BRIEF PERIOD BEHIND THE FRONT THIS EVENING. WINDY...YES BUT NOT HIGH ENOUGH FOR AN ADVISORY. FOR MONDAY AND TUESDAY...A DECENT JET STREAK WILL CARVE OUT AN UPPER LEVEL LOW OVER WRN NEBRASKA LATE MONDAY. IN THE MEANTIME...STRONG LIFT ASSOCIATED WITH THE JET STREAK AND GOOD ISENTROPIC LIFT WILL LEAD TO OFF AND ON SHOWERS ON MONDAY. HAVE KEPT POPS ON THE LOWER SIDE THOUGH DUE TO LIGHTER THAN EXPECTED QPF. THIS LOWER QPF SEEMS TO BE A FUNCTION OF THE DRIER AIR WHICH ENTRAINS INTO THE SYSTEM BY MIDWEEK. WILL SCALE BACK POPS SOME BASED ON THE DRIER AIR EXPECTED. HAVE RETAINED SOME LOW POPS TUESDAY INTO WEDNESDAY...DESPITE DRY QPFS IN THE NAM SOLN. A LOOK AT THE NAM AND GFS 300K FCST ISENTROPIC CHARTS FROM THIS MORNING INDICATING SOME GOOD DEFORMATION PCPN POTENTIAL DEVELOPING ON THE NRN PERIPHERY OF THE EXITING LOW TUESDAY NIGHT INTO WEDNESDAY...WITH STRONG ISENTROPIC UPGLIDE AND LOW COND PRESSURE DEFICITS. SINCE THIS WILL BE A ALONG A FAIRLY DISTINCT LINE DONT FEEL CONFIDENT ENOUGH TO GO MUCH HIGHER THAN A 20 POP RIGHT NOW. LONG TERM...THURSDAY THROUGH SUNDAY...A PESKY...UPPER LEVEL LOW WILL CONTINUE TO SPIN ACROSS THE CENTRAL PLAINS AND HIGH PLAINS OF COLORADO THROUGH LATE WEEK. THE MODELS CONTINUE TO DIVERGE SIGNIFICANTLY AFTER MIDWEEK WITH THE TRACK AND EWD PROGRESSION OF THIS FEATURE. BASED ON NOAM ENSEMBLE SPAGHETTI PLOTS THE GFS CONTINUES TO BE THE OUTLIER COMPARED TO THE OPERATIONAL AND ENSEMBLE MEAN EURO SOLUTIONS. THE UPPER LOW DEPICTED BY THE GFS...RETROGRADES MUCH FURTHER WEST INTO THE SRN ROCKIES...WHILE THE EURO SOLN AND HOUR 84 OF THE LATEST NAM SOLUTION PLACE THIS FEATURE OVER ERN CO/WRN KS. WITH BETTER ENSEMBLE AGREEMENT...CONTINUED TO FAVOR THE EURO SLON FOR THIS FORECAST. GOOD UPSLOPE AND DEEP ISENTROPIC LIFT WILL BE FOCUSED WEST AND SOUTHWEST OF THE FORECAST AREA ON THURSDAY AND HAVE OPTED FOR A DRY FCST AS THE MAIN UPPER LEVEL LOW WOBBLES OVER ERN CO/WRN KS. THIS FEATURE WILL LIFT SLOWLY EAST THURSDAY NIGHT THROUGH FRIDAY. AS IT TAPS INTO GOOD LOW LEVEL MOISTURE STREAMING NORTH FROM THE LWR MISSISSIPPI VALLEY...GOOD WRAP AROUND DEFORMATION PRECIPITATION WILL DEVELOP TO THE NORTH AND WEST OF THE EXITING LOW. WILL CONTINUE POPS FOR THURSDAY NIGHT/FRIDAY...BUT KEEP THEM LOW FOR NOW AS QPF WILL BE HIGHLY DEPENDENT ON THE LOCATION OF THE DEFORMATION ZONE...WHICH IS TOO TRICKY TO NAIL DOWN ATTM. TEMPERATURES WILL CONTINUE TO BE UNSEASONABLY COOL IN THE SOUTH WITH CLOUDS EXPECTED. WARMER TEMPS AND DRY CONDS WILL SET IN BEHIND THE LOW SATURDAY AND SUNDAY AS RIDGING BUILDS EAST. && .AVIATION... MOISTURE CONTINUES TO POOL AHEAD OF THE APPROACHING COLD FRONT...HOWEVER SOUTHERLY WINDS GUSTING NEAR 20 KTS HAS BEEN ABLE TO KEEP THE BOUNDARY LAYER MIXED WITH NO CLOUDS THIS AFTERNOON. THIS TREND OF GUSTY SOUTH WINDS WILL CONTINUE AHEAD OF THE FRONT...THEN BEHIND THE FRONT...A SWITCH TO GUSTY NORTHWEST WINDS CAN BE EXPECTED. THE ADDED MOISTURE WILL BRING A CHANCE OF VFR/MVFR THUNDERSTORMS ALONG THE FRONT...AND EXPECT AN IMPACT AT BOTH KVTN AND KLBF. TIMING OF FRONT/THUNDERSTORMS STILL HAVE SOME UNCERTAINTY...AND WILL NEED TO BE MONITORED THROUGH THE NIGHT. TOMORROW HAVE GENERALLY GONE DRY...AS MORNING MODELS HAVING LESS QPF PRODUCED...HOWEVER DO EXPECT STRATUS TO DEVELOP WITH HEIGHTS POSSIBLE INTO THE MVFR CATEGORY. WITH LOW CLOUDS POSSIBLE...SHOWERS CANNOT BE RULED OUT AND MAY NEED TO BE ADDED TO THE TAF. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .SHORT AND LONG TERM...CLB .AVIATION...MASEK
Hazardous weather outlook, Sep 20, 3:39 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 PM CDT SUN SEP 20 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-212045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 339 PM CDT SUN SEP 20 2009 /239 PM MDT SUN SEP 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AS IT MOVES TO THE EAST OVER WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. A FEW OF THE STORMS MAY REACH SEVERE LIMITS WITH DAMAGING THUNDERSTORM WINDS AND LARGE HAIL THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. BEHIND THE FRONT...GUSTY NORTHWEST WINDS ARE ANTICIPATED. A WIND ADVISORY MAYBE NEEDED MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.